Read Our Blog
Welcome to our blog where we will be posting articles and important notices which we hope you find interesting and useful.
Please ‘Like’ and ‘Share’ these with your friends!
St Anne's Veterinary Group Blog
What is suitable for humans, is not always suitable for animals. Unfortunately some people think that because things like Calpol are safe for children, then it can’t harm animals when this really isn’t the case. I have seen in forums, pet owners asking fellow pet owners what they should give their pet for pain relief if they have run out of veterinary prescribed medication and see extremely alarming answers.
Paracetamol is toxic to animals and is 10 times more toxic to cats than it is dogs. It can cause respiratory issues, face and limb swelling, vomiting and wobbliness or collapse. Within hours liver failure can occur without treatment, leaving the animals in severe abdominal pain. In cats it causes renal problems and causes their red blood cells to burst, this means the haemoglobin (oxygen carrying substance in the red blood cells) comes out and less oxygen travels around the body.
If we can pick it up within a few within a few hours of ingestion we can induce vomiting, the longer they are left the more they will have absorbed and the more treatment will be needed. Animals that develop severe symptoms but survive will be in recovery for weeks. Unfortunately many people don’t realise the seriousness of a drug that many of us pop without much thought. Studies have shown that the time between ingestion and beginning of treatment may be as important or more than the dose of paracetamol ingested.
Basically never give any human medication to your pet without checking with us first. Risking the life of your pet is never worth it! As a veterinary professional it’s always even more heartbreaking knowing an owner has tried to help their pet, not knowing that they’ve actually poisoned them.
Author: Menna Field RVN MBVNABlog topics